‘Extreme caution’ urged over ‘very dangerous’ synthetic cannabinoid batch

  • 20/04/2021

Kiwis are being urged to exercise “extreme caution” after a dangerous batch of synthetic cannabinoids appears to have been linked to a death and another serious hospitalisation.

Drug Information and Alert New Zealand (DIANZ) – a joint operation between the Ministry of Health, Customs and the Police – issued the warning on Tuesday through its drug warning website High Alert.

The batch is believed to have been dispatched in the lower North Island in Wellington region, Palmerston North and Wairarapa. Both the hospitalisation and death occurred in the areas.

“High Alert recommends extreme caution consuming synthetic cannabinoids (also known as synnies), especially in these locations at this time,” High Alert said.

DIANZ is currently investigating which synthetic cannabinoid is responsible for the harm.

Immediate effects of the drugs include:

  • Fast or irregular heartbeat
  • Sedation, drowsiness
  • Slowed reaction times
  • Difficulty breathing
  • Nausea, or vomiting
  • Seizures
  • Tremors
  • Temporary paralysis
  • Confusion, loss of touch with reality
  • Paranoia, anxiety and panic attacks
  • Loss of consciousness
  • Death

“The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress.”

DIANZ is asking Kiwis not to use synthetic cannabinoids. However if they do choose to, they are advised to use only small amounts, ensure one person in the group is not using, and sit down before using to reduce the chance of injury.

Source:  https://www.newshub.co.nz/home/new-zealand/2021/04/extreme-caution-urged-over-very-dangerous-synthetic-cannabinoid-batch.html